Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 52, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 1, 2005, 9:28 PM MDT for Mercer County, Morton County, Oliver County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2005, 9:28 PM MDT (03:28 UTC)
- Expired
- Jun 1, 2005, 10:08 PM MDT
- In force
- 40 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Mercer County, ND, Morton County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 81 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 2:30 PM MDT | Tornado Watch | SPC | 8 hr |
| Jun 1, 8:50 PM MDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 566 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 020329
SVRBIS
NDC057-059-065-020415-
/O.NEW.KBIS.SV.W.0052.050602T0328Z-050602T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1028 PM CDT WED JUN 1 2005
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
NORTH CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA
WESTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 1115 PM CDT(1015 PM MDT)
* AT 1024 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
MPH AT HEBRON. THIS STORM WAS LOCATED 22 MILES SOUTH OF ZAP...OR ABOUT
37 MILES EAST OF DICKINSON...AND MOVING NORTHEAST AT 65 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTHEAST OF ZAP AROUND 940 PM MDT
BEULAH AROUND 945 PM MDT
HAZEN AROUND 950 PM MDT
LAT...LON 4703 10213 4689 10185 4675 10160 4674 10120
4709 10132 4746 10165 4729 10212
$$
VINING2 follow-up statements
000
WWUS53 KBIS 020354
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1052 PM CDT WED JUN 1 2005
NDC057-059-065-020415-
/O.CON.KBIS.SV.W.0052.000000T0000Z-050602T0415Z/
MERCER ND-OLIVER ND-MORTON ND-
1052 PM CDT WED JUN 1 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 PM CDT(1015 PM
MDT) FOR NORTH CENTRAL MORTON...WESTERN OLIVER AND MERCER COUNTIES...
AT 1050 PM CDT...SEVERE THUNDERSTORMS WERE IN A LINE EXTENDING FROM
7 MILES SOUTH OF HAZEN...OR ABOUT 47 MILES NORTHWEST OF
BISMARCK...TO NEAR GOLDEN VALLEY. THEY WERE MOVING NORTHEAST AT 50
MPH...AND WERE PRODUCING AN OUTFLOW BOUNDARY WITH STRAIGHT LINE
WINDS AHEAD OF THE STORMS UP TO 60 MPH.
THE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY
EVENING(1000 PM MDT WEDNESDAY EVENING) FOR WESTERN NORTH DAKOTA. A
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 300 AM CDT THURSDAY
MORNING(200 AM MDT THURSDAY MORNING) FOR NORTH DAKOTA.
LAT...LON 4703 10213 4689 10185 4675 10160 4674 10120
4709 10132 4746 10165 4729 10212
$$
VINING000
WWUS53 KBIS 020408
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1108 PM CDT WED JUN 1 2005
NDC057-059-065-020418-
/O.CAN.KBIS.SV.W.0052.000000T0000Z-050602T0415Z/
MERCER ND-OLIVER ND-MORTON ND-
1108 PM CDT WED JUN 1 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MORTON...WESTERN
OLIVER AND MERCER COUNTIES IS CANCELLED...
THE OUTFLOW BOUNDARY FROM THE SEVERE THUNDERSTORMS HAS MOVED NORTH
AND EAST OUT OF THE AREA AND NO LONGER POSES A SIGNIFICANT THREAT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT THURSDAY
MORNING(200 AM MDT THURSDAY MORNING) FOR NORTH DAKOTA.
LAT...LON 4703 10213 4689 10185 4675 10160 4674 10120
4709 10132 4746 10165 4729 10212
$$
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:10 PM MDT, 7 hours 18 minutes earlier.
Area forecast discussion, Jun 1, 2:10 PM MDT, 7 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 310 PM CDT WED JUN 1 2005 .SHORT TERM... TONIGHT THROUGH FRIDAY NIGHT... CONCERNS WILL BE STRONG/SEVERE THUNDERSTORMS AND POTENTIAL FOR HEAVY RAINFALL TONIGHT. UPPER LOW OVER SASKATCHEWAN WILL LIFT NORTHWARD TONIGHT. LOW LEVEL JET OF 25 TO 35 KTS ENHANCING LOW LEVEL MOISTURE ACROSS CENTRAL ND WITH OVERRUNNING ACROSS WEAK WARM FRONTAL BOUNDARY IN SRN ND. STRONG DYNAMIC SITUATION WITH STEEP LAPS RATES LIKELY AS TEMPS HAVE RISEN CLOSE TO 80 ACROSS SOUTH CENTRAL ND. MODELS CURRENTLY SHOW A NORTHEAST TO SOUTHWEST PRECIP FORECAST AND THAT LOOKS GOOD CONSIDERING POSITION OF UPPER LEVEL JET AND ITS DIFFLUENT REGION. WILL KEEP HIGH HIGH PROBABILITIES ACROSS THE SOUTHWEST AND NORTH WITH THE THREAT OF SEVERE WEATHER...AND HEAVY RAIN. THE FOCUS FOR SEVERE WEATHER AND HEAVY RAIN WILL MOVE EAST OF THE FORECAST AREA BY THURSDAY MORNING...BUT WILL KEEP A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS GOING AS COLD AIR ALOFT WILL ENHANCE LAPSE RATES NORTH BUT SUBSIDENCE HINDERS CONVECTION ACROSS THE SOUTH. ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND AS UPPER LEVEL CYCLONIC FLOW AND COLD AIR MAINTAIN STEEP LAPSE RATES AND INSTABILITY. .LONG TERM... SUNDAY THROUGH WEDNESDAY NIGHT...ON SUNDAY AN UPPER LOW AND SURFACE LOW OVER SOUTHERN MANITOBA LIFTS NORTH GRADUALLY AS AN H500 SHORTWAVE RIDGE BUILDS INTO THE NORTHERN PLAINS. THIS WEAK RIDGE GIVES WAY TO A LARGE LOW MOVING INTO THE PLAINS FROM THE NORTHWEST CONUS COAST AND DOMINATES THE WEATHER PATTERN TUESDAY...WEDNESDAY...AND BEYOND THE LAST DAY OF THE EXTENDED FORECAST. EXPECT SHOWERS AND THUNDERSTORMS THROUGHOUT THE PERIOD WITH SEASONAL TEMPERATURES WITH HIGHS MAINLY IN THE 70S. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE && WAA/JV
Hazardous weather outlook, Jun 1, 2:22 PM MDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 322 PM CDT WED JUN 1 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-022020- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 322 PM CDT WED JUN 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA BY EARLY EVENING...THEN CONTINUE INTO THE OVERNIGHT HOURS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH VERY LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. VERY HEAVY RAINFALL MAY ALSO ACCOMPANY THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL LIKELY BE NEEDED FROM LATE AFTERNOON THROUGH THE NIGHTTIME HOURS. CJS/WAA
In the hours before
Local storm report, Jun 1, 6:58 PM MDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
758 PM CDT WED JUN 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FUNNEL CLOUD 10 SW MANDAN 46.73N 101.04W
06/01/2005 MORTON ND PUBLIC
SEVERAL FUNNEL CLOUDS OBSERVED
&&
CJS/LLPLocal storm report, Jun 1, 7:19 PM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
819 PM CDT WED JUN 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 9 N SELFRIDGE 46.17N 100.92W
06/01/2005 60 MPH SIOUX ND TRAINED SPOTTER
&&
CJS/LLPLocal storm report, Jun 1, 7:36 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
836 PM CDT WED JUN 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 10 W NEW SALEM 46.84N 101.63W
06/01/2005 1.00 INCH MORTON ND LAW ENFORCEMENT
QUARTER SIZE HAIL REPORTED AT MILE MARKER 117 ON
INTERSTATE 94
&&
CJS/LLPLocal storm report, Jun 1, 7:51 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
851 PM CDT WED JUN 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 12 S MOTT 46.20N 102.32W
06/01/2005 0.75 INCH ADAMS ND TRAINED SPOTTER
0844 PM TORNADO 1 NE MOTT 46.38N 102.30W
06/01/2005 HETTINGER ND LAW ENFORCEMENT
0845 PM HAIL HEBRON 46.90N 102.04W
06/01/2005 0.88 INCH MORTON ND LAW ENFORCEMENT
&&
CJS/LLPLocal storm report, Jun 1, 8:05 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
905 PM CDT WED JUN 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM TORNADO 15 W NEW LEIPZIG 46.38N 102.26W
06/01/2005 HETTINGER ND TRAINED SPOTTER
TWO TORNADOES ON THE GROUND AT THE SAME TIME
&&
CJS/LLPLocal storm report, Jun 1, 8:23 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
923 PM CDT WED JUN 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM TORNADO 15 S GLEN ULLIN 46.60N 101.83W
06/01/2005 GRANT ND CO-OP OBSERVER
TORNADO REPORTED ON WEST END OF LAKE TSCHIDA
&&
CJS/LLPThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:09 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 34 min |
| Jun 1, 6:34 PM MDT | Tornado Warning | BIS | Morton | 26 min |
| Jun 1, 6:48 PM MDT | Severe Thunderstorm Warning | BIS | Sioux | 42 min |
| Jun 1, 6:59 PM MDT | Tornado Warning | BIS | Morton | 18 min |
| Jun 1, 7:06 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh | 18 min |
| Jun 1, 7:12 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 41 min |
| Jun 1, 7:21 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger | 39 min |
| Jun 1, 7:28 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean | 47 min |
| Jun 1, 7:48 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Morton | 43 min |
| Jun 1, 7:48 PM MDT | Tornado Warning | BIS | Hettinger | 27 min |
| Jun 1, 7:54 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 50 min |
| Jun 1, 8:16 PM MDT | Tornado Warning | BIS | Grant, Hettinger | 23 min |
| Jun 1, 8:17 PM MDT | Severe Thunderstorm Warning | BIS | Mercer | 28 min |
| Jun 1, 8:21 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Stark | 55 min |
| Jun 1, 8:25 PM MDT | Tornado Warning | BIS | Mercer | 28 min |
| Jun 1, 8:35 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 30 min |
| Jun 1, 8:56 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 32 min |
| Jun 1, 9:03 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Ward | 57 min |
| Jun 1, 9:41 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 26 min |
| Jun 1, 10:49 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau | 41 min |
| Jun 1, 11:38 PM MDT | Flash Flood Warning | BIS | Bottineau, McHenry, Renville, Ward | 6 hr |
| Jun 2, 12:26 AM MDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 34 min |
| Jun 2, 1:09 AM MDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 36 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.